Virginia, 2022

Damaging Winds in Virginia, May 27, 2022

May 27, 2022 · NWS LWX · 18 events in 9 counties and zones

Multiple rounds of severe thunderstorms spawned by a strong cold front produced hail, scattered damaging wind gusts, and a couple of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Multiple rounds of severe thunderstorms spawned by a strong cold front produced hail, scattered damaging wind gusts, and a couple of tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 3:36 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, May 27, 3:36 AM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
436 AM EDT Fri May 27 2022

.SYNOPSIS...
A warm front will lift northward into the area today as a cold
front and occluded area of low pressure tracks eastward from the
Ohio Valley. The cold front will push through the area tonight
as high pressure builds into the region late Saturday through
the middle portion of next week. Another cold front will
approach the Mid-Atlantic region the second half of next week.

&&

.NEAR TERM /TODAY AND TONIGHT/...
Surface low pressure is churning just west of the Ohio Valley
early this morning, showing up nicely on IR/WV satellite
imagery. Extending eastward from the low is a cold front sliding
south southwest into the lower Mississippi Valley with a warm
front bisecting West Virginia and Virginia from west to east.
This synoptic setup allows for the Gulf to be open for business
in terms of moisture transport northward across the Southeast
and the Mid- Atlantic. Surface dewpoints locally are in the low
to middle 60s this morning, right on pace with temperatures in
the mid to upper 60s. Skies are cloudy with a light southeast
wind across much of the CWA. Precipitation so far this morning
has been relegated west of the spine of the Blue Ridge
Mountains, with scattered showers tracking northward.

The remainder of the morning will feature increasing rain
chances from west to east as the aforementioned warm front lifts
northward and the surface low/front pushes eastward from the
Ohio Valley. With the plentiful moisture in place thanks to the
increasing southerly flow and low level jet, allowing
precipitation to overspread the area. With the ample cloud cover
in place and limited instability this morning, heavy rainfall
appears to the primary concern the first half of the day as this
activity pushes across the area. PWATs will range in the
1.5-1.75 range per latest model guidance this morning and early
afternoon, pooling along and east of the Blue Ridge Mountains.

Given the anomalously moist airmass in place, the approaching
cutoff upper low and PVA, as well as favorable MBE velocities,
do see the potential for flash flooding this morning and early
afternoon with the first round of convective
showers/thunderstorms. Rainfall rates of 1-2 inches, locally
higher, will be possible in a short amount of time within the
strongest activity, yielding flooding concerns. As such, we have
issued a Flash Flood Watch for a good portion of our CWA,
starting this morning across our southwestern zones, extending
north and eastward including the metro areas closer to midday
and lingering into this evening.

With the increasing low level jet this morning, strong to
severe storms will be possible, even if instability is a bit
limited with cloud cover and prior shower activity. Increasing
wind shear and low LCL's also provide a favorable environment to
produce a tornado threat as well, particularly in any discrete
cell structures that are able to form. Damaging wind gust do
appear to be the primary threat given the wind field aloft, with
the potential for isolated large hail as well.

In the wake of this first round of showers/storms through mid
afternoon, a secondary line of activity is expected to be
focused along the front, making itself known during the late
afternoon and evening hours as it crosses the region. A more
organized QLCS structure is favored along the front, and is
highlighted by the most recent hi-res guidance filtering in this
morning. Damaging wind gusts again will be the primary threat
with this feature, but an embedded spin-up cannot be ruled out.
With the multi-threats on the table today, be sure to closely
monitor the latest trends in the forecast, as well as having a
way to receive warnings throughout the day and evening hours as
the Memorial Day weekend travel kicks off.

The front will reach the Chesapeake Bay around midnight,
pushing into the Delmarva Peninsula by daybreak Saturday. As the
front crosses, shower/thunderstorm activity will diminish as
winds turn westerly and drier air advects into the region
overnight. Temperatures today will top out in the mid to upper
70s for most, dropping back into the 50s and lower 60s tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level low will remain atop the region Saturday in the
wake of the frontal passage, providing some support for shower
activity mainly across northern/western MD along with a fair
amount of cloud cover. Highs Saturday will be a touch warm
compared to Friday, topping out near normal for late May in the
middle 70s to lower 80s. The upper trough axis finally pushes
east of our area Saturday night and through Sunday as high
pressure builds back into the region. Dry conditions and warmer
temperatures will prevail area wide as a result for the
remainder of the holiday weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will prevail on Monday and continue to build off
the Mid-Atlantic coast through the middle of next week. Dry
conditions will prevail along with a moderating trend in
temperatures. Highs in the low-mid 90s appear possible Monday
onward, with Tuesday and Wednesday being the hottest days.
Shower/thunderstorm chances return on Thursday as the next
frontal boundary approaches the region. Timing differences exist
between global guidance/ensembles, but the combination of
height falls, shear, and instability result in the potential for
showers and thunderstorms.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
MVFR to IFR CIGs are expected across the terminals much of the
morning as a moist airmass and light southeast breezes prevail.
Rain chances will increase this morning and this afternoon as an
increasing low level jet crosses the terminals. Gusty winds,
isolated large hail, and reduced VIS will be possible with this
activity into this afternoon. A cold front will slide across the
terminals late this afternoon and evening, producing a line of
showers and storms once again, with the above mentioned threats
again possible. Behind the frontal passage, winds will turn out
of the west northwest as drier air advects into the region and
conditions return to VFR for the remainder of the night.

An upper level low will linger over the area Saturday before
pushing to our east Saturday night and Sunday as high pressure
returns with VFR and light southerly winds.

High pressure will dominate over the terminal Monday through
the middle of next week. Dry conditions and a light southerly
breeze expected through most of the period. VFR conditions
expected to prevail.

&&

.MARINE...
A strong storm system will impact the waters today with multiple
rounds of showers and thunderstorms, with damaging wind gusts,
isolated large hail, and waterspouts possible. Outside of this
activity, southerly winds will gust to SCA levels today and
tonight, before turning lighter out of the west as a cold front
pushes across the waters overnight. High pressure will build
into the region later Saturday through the remainder of the
weekend as winds remain sub SCA and generally out of the south
by Sunday.

High pressure will result in dry conditions and a light
southerly breeze expected during each day with light and
variable wind each night. Could be brief periods of southerly
channeling depending on the exact positioning of the region of
high pressure.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels persist across the region this morning.
As a result, water levels may reach Action Stage around high
tide through Friday evening the winds turn offshore as a cold
front slides across the area.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 11 AM EDT this morning through this evening
     for DCZ001.
MD...Flood Watch from 11 AM EDT this morning through this evening
     for MDZ003>006-008-011-013-014-503>508.
VA...Flood Watch from 8 AM EDT this morning through this evening
     for VAZ025>030-036>040-050-051-503-504-507-508.
     Flood Watch from 11 AM EDT this morning through this evening
     for VAZ052>054-501-502-505-506.
WV...Flood Watch from 8 AM EDT this morning through this evening
     for WVZ050-055-502-505-506.
     Flood Watch from 11 AM EDT this morning through this evening
     for WVZ051>053.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>532-
     535>542.
     Flood Watch from 11 AM EDT this morning through this evening
     for ANZ535.
     Small Craft Advisory until midnight EDT tonight for ANZ533-534-
     543.

&&

SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...CPB
AVIATION...BKF/CPB
MARINE...BKF/CPB
TIDES/COASTAL FLOODING...CPB
Hazardous weather outlook, May 27, 6:44 AM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
744 AM EDT Fri May 27 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-281145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
744 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Tornado Watch is in effect for much of the area until 2pm this
afternoon. In addition to the threat for tornadoes, damaging wind
gusts and large hail will also be possible.

A Flood Watch is in effect for much of the area from 11am this
morning through 11pm this evening, for the potential of flash
flooding. Multiple rounds of thunderstorms producing heavy
rainfall may lead to scattered instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-281145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
744 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Tornado Watch is in effect for northern and central Virginia,
portions of northern and central Maryland, and eastern West
Virginia until 2pm this afternoon. In addition to the threat for
tornadoes, damaging wind gusts and large hail will also be
possible.

A Flood Watch is in effect for much of the area from 11am this
morning through 11pm this evening, for the potential of flash
flooding. Multiple rounds of thunderstorms producing heavy
rainfall may lead to scattered instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

MDZ001-501-502-VAZ503-504-WVZ501>506-281145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
744 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for eastern Grant and Pendleton
Counties in West Virginia, as well as Highland County in Virginia
from 8am this morning until 8pm this evening, multiple rounds of
thunderstorms producing heavy rainfall may lead to scattered
instances of flash flooding.

Isolated to scattered severe thunderstorms are possible this
afternoon and evening. The primary threats are damaging wind
gusts and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

The radar

The Sterling radar (KLWX), 157 km away, was scanning. The volume nearest the first event began at 12:39 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waynesboro (C)

When
May 27, 7:40 AM EST
Where
Waynesboro (C) County, 0.57 mi E of Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.069, -78.870

Tree damage was reported in the City of Waynesboro, including a tree that blew down onto power lines causing a small fire near the intersection of Reservoir Street and Fifth Street.

Thunderstorm Wind, Albemarle

When
May 27, 8:40 AM EST
Where
Albemarle County, 2.9 mi S of Blemheim
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.859, -78.509

Two large trees blew down in the 200 block of VA-713 Glendower Road.

Thunderstorm Wind, Clarke

When
May 27, 10:12 AM EST
Where
Clarke County, 0.46 mi WSW of Berryville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.146, -77.977

Tree damage was reported in Berryville, including a tree that blew down in the 300 block of Station Road.

Thunderstorm Wind, Spotsylvania

When
May 27, 10:31 AM EST
Where
Spotsylvania County, 0.38 mi WNW of Concord Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.272, -77.486

A tree blew down on Rose Avenue between Hotchkiss Street and Pender Street. Wires blew down near the intersection of US-17 Mills Drive and VA-609 Thornton Rolling Road/Jim Morris Road.

Thunderstorm Wind, Stafford

When
May 27, 10:46 AM EST
Where
Stafford County, 0.31 mi W of Mt Joy Store
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.481, -77.386

Tree damage was reported in Garrisonville, including large tree limbs that blew down in the 200 block of VA-637 Telegraph Road near Little Branch Lane.

Thunderstorm Wind, Fairfax

When
May 27, 10:48 AM EST
Where
Fairfax County, 1.74 mi ESE of Floris
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.910, -77.390

Multiple trees blew down in the Franklin Farm area. Two large trees blew down, including one onto a house. Two large tree limbs also snapped. All damage was facing toward the northwest.

Thunderstorm Wind, Fairfax

When
May 27, 10:50 AM EST
Where
Fairfax County, 0.85 mi WSW of Sunset Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.943, -77.363

A tree blew down on South Lakes Drive between Pinecrest Road and VA-602 Reston Parkway. A tree blew down near the intersection of Red Maple Lane and Glade Drive.

Thunderstorm Wind, King George

When
May 27, 10:51 AM EST
Where
King George County, 1.58 mi E of Hop Yard Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.252, -77.191

Tree damage was reported in King George, including a tree that blew down near the intersection of VA-610 Powhatan Road and VA-631 Millbank Road.

Thunderstorm Wind, Fairfax

When
May 27, 10:54 AM EST
Where
Fairfax County, 1.79 mi ENE of Herndon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.982, -77.350

A large tree limb fell on an unoccupied vehicle near North Point Village Center.

Thunderstorm Wind, King George

When
May 27, 11:00 AM EST
Where
King George County, 0.67 mi N of Allnut
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.309, -77.102

Tree damage was reported in Berthaville, including a tree that blew down near the intersection of VA-616 Washington Mill Road and VA-701 Rixey Road.

Thunderstorm Wind, Prince William

When
May 27, 11:00 AM EST
Where
Prince William County, 1.41 mi S of Canova
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.660, -77.427

Tree damage was reported near Independent Hill, including a tree that blew down near the intersection of Classic Oaks Court/Token Valley Road and VA-642 Hoadly Road.

Thunderstorm Wind, Fairfax

When
May 27, 11:07 AM EST
Where
Fairfax County, 1.42 mi NNW of Ilda
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.850, -77.257

Wires blew down in the 6800 block of Farragut Avenue. A tree blew down onto wires near the intersection of Barkley Drive and Southwick Street.

Thunderstorm Wind, Nelson

When
May 27, 5:22 PM EST
Where
Nelson County, 1.06 mi E of Arrington
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.681, -78.900

Three trees blew down in the Arrington area.

Thunderstorm Wind, Albemarle

When
May 27, 6:03 PM EST
Where
Albemarle County, 0.99 mi N of Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.784, -78.572

Tree damage was reported near Esmont, including a large tree that blew down near the intersection of VA-627 James River Road and VA-626 Langhorne Road/Greenfield Farm.

Thunderstorm Wind, King George

When
May 27, 6:39 PM EST
Where
King George County, 0.89 mi SE of Dogue
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.221, -77.208

Tree damage was reported near Dogue, including a tree that blew down in the 14000 block of VA-607 Port Conway Road.

Thunderstorm Wind, King George

When
May 27, 6:41 PM EST
Where
King George County, 0.48 mi ENE of Ambar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.324, -77.173

Tree damage was reported near Weedonville, including a tree that blew down near the intersection of VA-218 Caledon Road and VA-610 Indiantown Road.

Thunderstorm Wind, Clarke

When
May 27, 7:01 PM EST
Where
Clarke County, 3.15 mi SSE of Swimley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.209, -77.974

Tree damage was reported near Stringtown, including a tree that blew down onto wires off of VA-639 Allen Road near Beydler Lane.

Thunderstorm Wind, Spotsylvania

When
May 27, 7:02 PM EST
Where
Spotsylvania County, 0.74 mi SE of Hamilton Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.244, -77.419

Two trees blew down on Business US-17/VA-2 Tidewater Trail near VA-609 Jim Morris Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018409, 1018410, 1018411, 1018412, 1018413, 1018414, 1018415, 1018416, 1018417, 1018418, 1018419, 1018420, 1018421, 1018422, 1018423, 1018424, 1018425, 1018426.